Coping with diarrhoea
Some people with heart failure control the amount of fluids they drink to minimise fluid retention that often occurs with heart failure. However, if during your travels, you get diarrhoea, you may lose more fluid than normal from your body and there is a danger you may become dehydrated. In this case, you may need to take more fluids than usual as dehydration can make heart failure symptoms worse. Over-the-counter medicines for controlling diarrhoea are usually safe and effective, but be sure to mention to the pharmacist that you have heart failure and give them details of the medicines you take each day. Diarrhoea or vomiting can also affect how well your heart failure tablets are absorbed by your body and exacerbate symptoms. If you lose too much fluid, you may need to stop taking some of your medication, such as diuretics and vasodilators. You will need to discuss this with your doctor.